Illinois, 2010

Flood in Illinois, August 1 to 5, 2010

August 1 to 5, 2010 · NWS PAH · 1 event in 1 county or zone

Persistent wet weather across the Upper Mississippi Valley sent several small crests down the river, keeping the river above flood stage at Thebes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Persistent wet weather across the Upper Mississippi Valley sent several small crests down the river, keeping the river above flood stage at Thebes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 31, 11:02 PM CST, 58 minutes earlier.

Area forecast discussion, Jul 31, 11:02 PM CST, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1202 AM CDT SUN AUG 1 2010

.UPDATE...
UPDATED AVIATION SECTION FOR 06Z TAF ISSUANCE. THE DISCUSSION
SECTION IS UNCHANGED FROM THE 823 PM PRODUCT ISSUANCE.

&&

.DISCUSSION...
CONVECTION ALONG THE KY/TN BORDER IS IN LINE WITH SFC-925 MB
FRONTAL ZONE...WHILE THE ISOLATED CONVECTION OVER EAST CENTRAL
ILLINOIS/SWRN INDIANA IS ALONG THE SHARPEST GRADIENT BETWEEN THE
850-700 MB TROUGH AXIS. THERE IS STILL ENOUGH SURFACE BASED
THETA-E CONVERGENCE TO SUPPORT CONTINUED ISOLATED TO WIDELY
SCATTERED CONVECTION ALONG BOTH ZONES OF FOCUSED LIFT THIS
EVENING. HOWEVER...DRIER AIR NOTED ON THE GOES SOUNDER WATER
VAPOR IMAGERY /CENTERED IN THE 700-850 MB LAYER/ MOVING IN FROM
THE NORTHWEST...SHOULD WORK TO LIMIT BUOYANCY AS DRIER AIR IS
ENTRAINED AT LOW AND MID LEVELS THROUGH THE WFO PAH FORECAST AREA.
I HAVE LEFT A SMALL CHANCE /ISOLATED THUNDERSTORMS/ OVER SOUTHEAST
ILLINOIS AND SOUTHWEST INDIANA THROUGH THE LATE EVENING HOURS.

OTHERWISE DRY CONDITIONS SHOULD PREVAIL AFTER MIDNIGHT ACROSS THE
WFO PAH FORECAST AREA. AT THIS TIME...ANY FOG PRODUCTION SHOULD BE
MINIMAL...WITH THE POSSIBLE EXCEPTION OF THE MOUNT VERNON IL AREA.
THERE SHOULD BE ENOUGH MIXING/DRY AIR INTRUSION TO LIMIT ANY
MEANINGFUL FOG PRODUCTION OVERNIGHT.

/PREVIOUS DISCUSSION ISSUED 150 PM CDT SAT JUL 31 2010/
WILL MAKE A LAST MINUTE CALL ON POTENTIAL AFTERNOON AND EARLY
EVENING CONVECTION. LAPS SHOWS BEST INSTABILITY ACROSS THE
SOUTHERN 1/2 OF THE AREA THIS AFTERNOON...WITH THE BOUNDARY FROM
JUST SOUTH OF KFAM...TO KMDH TO A WEAK LOW OVER KLWV. SPC JUST
ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF WEST KENTUCKY.
PRODUCTS TO BE OUT SHORTLY.

OVERNIGHT SHOULD BE DRY...WITH DRY POST FRONTAL WEATHER EXPECTED
SUNDAY AS WELL. THEN HEIGHTS RISE AND TEMPS ALOFT WARM AS THE
UPPER RIDGE BUILDS NORTH AGAIN MONDAY THROUGH TUESDAY. IT
SHOULD BE RATHER HOT...ESPECIALLY TUESDAY AND WEDNESDAY WITH
MAXIMUM HEAT INDEX VALUES 105 TO 110. ISSUED A SPS TO HIGHLIGHT
THIS. LONG RANGE GFS IS STILL SHOWING A WEAK FRONT MOVING
THROUGH THE AREA LATE WED INTO THUR. ECMWF 00Z RUN BACKED OFF.
TENDED TOWARD THE GFS...SINCE THE ECMWF HAS BEEN FLIP FLOPPING.
STILL THE WEAK FRONT WILL ONLY PROVIDE SLIGHTLY LOWER TEMPS
AND DEW POINTS...AND JUST A SMALL CHANCE OF CONVECTION MID TO
LATE WEEK.

&&

.AVIATION...
GUIDANCE LEANING MORE TOWARD AN MVFR TO IFR FOG EVENT TOWARD SUNRISE
THIS MORNING...RATHER THAN LOW CEILINGS. HAVE ADJUSTED THE TAFS
ACCORDINGLY. OTHERWISE NO ISSUES EXPECTED TODAY AND THIS
EVENING...WITH VFR CONDITIONS EXPECTED ALONG WITH LIGHT NORTHEAST
WINDS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

AVIATION...DRS
SHORT TERM...SMITH
Hazardous weather outlook, Jul 31, 10:13 PM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1113 PM CDT SAT JUL 31 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1113 PM CDT SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE IN THE INTERSTATE 64 CORRIDOR AS EARLY AS
TUESDAY NIGHT. SCATTERED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED
ACROSS THE ENTIRE REGION FROM WEDNESDAY NIGHT ON DUE TO ANOTHER FRONTAL
BOUNDARY SINKING INTO THE AREA FROM THE NORTH.

SWELTERING CONDITIONS WILL RETURN ACROSS THE REGION NEXT WEEK. PEAK
AFTERNOON TEMPERATURES WILL BE IN THE MIDDLE TO UPPER 90S MONDAY THROUGH
WEDNESDAY. ALSO...HEAT INDICES OF 105 AND GREATER ARE LIKELY WEST OF THE
MISSISSIPPI RIVER FOR THE SAME TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Alexander

When
August 1, 12:00 AM CST to August 5, 5:00 PM CST
Where
Alexander County, Thebes to 0.6 mi ESE of Thebes
Cause
Heavy Rain
Crop damage
$1,000
Reported by
River/Stream Gage
Coordinates
37.220, -89.470

Minor flooding of the Mississippi River persisted from July into early August. Some fields in low-lying bottomlands were submerged.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251475.